North Carolina, 2003

Tornado in North Carolina, August 6, 2003

August 6, 2003 · NWS MHX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 6, 2:21 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 2:21 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
321 PM EDT WED AUG 6 2003

UNDULATIONS OF UPR TROF WILL CONTINUE UNSETTLED CONDITIONS OVER ERN
NC THRU WEEKEND. POPS WILL HINGE ON TIMING OF SHRT WVS RATHER THAN
NORMAL DIURNAL PATTERN AND OBVIOUSLY MORE CONFIDENCE IN SHORTER
TERM.

FOR TONIGHT...WILL GO WITH 40 POP FOR CURRENT ACTVTY CONTG INTO
EVE...THEN 20/30 FOR MOST OF OVERNIGHT WITH LULL EXPECTED. RAISE
POPS TO 50 FOR NEAR 12Z AS EXPECT ANOTHER WV OF ACTIVITY WITH NEXT
SHRT WV TO MOVE INTO AREA. LIKELY POPS FOR THU WITH SVR SHRT
WVS...THEN DECRSNG OVERNIGHT. MORE SHRT WV ACTION FOR FRI BUT WILL
HOLD TO 50 POP FOR NOW WITH LESS CONFIDENCE IN MODEL TIMING.

CONTINUED CHC POPS SAT-WED PERIOD AS TROF LOOKS TO HOLD IN THRU AT
LEAST MON AND THEN SOME DIFFERENCE IN MED RANGE MODELS WITH PSBL
PATTERN CHANGE SO WILL STICK WITH CLIMO.

MARINE: NOT MUCH CHANGE IN THE MARINE PATTERN THRU THE NEXT 5 DAYS.
IN THIS S-SW FLOW PATTERN...NOTICED GFS HAS BEEN RUNNING ABT 5-10KT
TOO STRNG...AND CONSEQUENTLY WW3 A FOOT OR SO TOO HI. THRU THE NEXT
5 DAYS...GFS AT TIMES INCRSS THE SFC WINDS AOA 25 KT WITH EACH
PASSING WAVE ALONG THE BNDRY INLAND. ETA REMAINS WEAKER WITH THE
TIGHTEST GRAD OFFSHORE. THAT SAID...WL APPLY A 5-10KT DECRS TO
GFS...AND BRING SEAS UP TO MARGINAL SCA WITH EACH OF THESE PASSING
WAVES. IN FACT...APPEARS WL HV MARGINAL SCA SEAS LATER THU THRU SUN
MAINLY S OF HAT.

.MHX...NONE.

JBM/NP
Hazardous weather outlook, Aug 6, 3:18 AM EST, 13 hours 27 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
418 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND A FEW COULD BECOME
SEVERE WITH DAMAGING WINDS AND POSSIBLE HAIL. A MODERATE RIP
CURRENT THREAT SOUTH OF CAPE HATTERAS. SOME LOCALIZED FLOODING
IS POSSIBLE TODAY, ESPECIALLY IN PITT COUNTY WHERE DOPPLER
ESTIMATES OF 4 TO 6 INCHES FELL IN THE GREENVILLE VICINITY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME, THERE
WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

12

In the hours before

Local storm report, Aug 6, 11:58 AM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1258 PM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    5 N AURORA                NC   TORNADO
08/06/03   BEAUFORT                       BRIEF TORNADO TOUCHDOWN
                                          REPORTED AT PHOSPHATE MINE.
                                          NO DAMAGE.

JBM
Special weather statement, Aug 6, 1:06 PM EST, 3 hours 39 minutes before
NCZ093-095-098-061900-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
206 PM EDT WED AUG 6 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET AND CRAVEN
COUNTIES UNTIL 300 PM EDT...

AT 206 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES NORTH OF
NORTH TOPSAIL BEACH...MOVING NORTHEAST AT 25 MPH.  THE STRONG
THUNDERSTORMS WILL BE NEAR CAMP LEJEUNE AT 220 PM EDT...PINEY GREEN
AT 225 PM EDT...HUBERT AT 230 PM EDT...STELLA AT 240 PM
EDT...PELETIER AT 245 PM EDT. OTHER STRONG THUNDERSTORMS WERE
LOCATED OVER SOUTHERN CRAVEN COUNTY AND WESTERN CARTERET COUNTY.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BOGUE...CAPE
CARTERET...CATFISH LAKE...CEDAR POINT...CHERRY
POINT...DIXON...FOLKSTONE...HAMMOCKS BEACH...HAVELOCK...HOLLY
RIDGE...NEUSE FOREST...NEW RIVER AIR STATION...NEWPORT...NORTH
HARLOWE...RIVERDALE...SNEADS FERRY...SWANSBORO AND VERONA.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MLF

The radar

The Morehead City radar (KMHX), 17 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Carteret

When
August 6, 4:45 PM EST to 4:47 PM EST
Where
Carteret County, Morehead City
Rating
F0
Path length
0.2 mi
Path width
20 yd
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.717, -76.700

Police reported brief tornado touchdown across highway 70. Waterspout moved onshore then across highway 70 with trees down and damage to two structures.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for North Carolina, 2003Warnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334654.